NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 8:32 AM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 21, 8:32 AM EST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
932 AM EDT Mon Jun 21 2021
.SYNOPSIS...
Claudette will pass southeast of the area today and a strong
cold front will pass through the area late tonight into Tuesday.
High pressure will build overhead for Wednesday and Thursday
before moving offshore late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure will remain over the Atlantic while a strong cold
front moves southeast through the Ohio Valley today. Claudette
will pass by to our southeast during this time as well.
Winds currently beginning to shift to the south/southwest as
skies continue to clear the region thanks to subsidence to the
north of Claudette. It will be quite hot and humid today as
heat indices will range from the mid to upper 90s for most
valleys west of the Blue Ridge to the lower 100s east of the
Blue Ridge. It is not out of the question that a Heat Advisory
could be needed, but confidence remains too low at this time
since dewpoints may mix down just a bit. However, leaning
against any heat headlines at this time as the NBM 90th
percentile indicate dewpoints in the low 70s.
Chances for showers and thunderstorms will increase, especially
later this afternoon into this evening ahead of the cold front
that will be approaching from the Ohio Valley and also along a
surface trough that is expected to develop over northern
VA/northern MD into the metro areas. Falling heights,
strengthening shear profiles, and relatvely high CAPE values
suggests that some storms may become severe. Locally damaging
wind gusts will be the primary threat, but large hail cannot be
ruled out due to the high amounts of instability progged to be
in the -10-20C range.
Convection should wane late this evening and overnight for most
areas, but showers are still likely overnight especially near
the Allegheny Highlands as an upper-level trough approaches from
the west.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
...PREVIOUS DISCUSSION...
The cold front will slowly build to our south Tuesday while the
upper-level trough swings through the area. There will be a
period of showers associated with the upper-level trough,
especially Tuesday morning through mid-afternoon. Drier air
associated with subsidence behind the trough axis will cause
precipitation to end from west to east during the afternoon
hours. An isolated t-storm cannot be ruled out, but instability
will be limited for most areas due to cooler temperatures and
plenty of clouds. The best chance for a stronger storm will be
across extreme southern MD.
High pressure will build overhead for Tuesday night, bringing
dry and noticeably cooler and less humid conditions. High
pressure will bring plenty of sunshine and low humidity for
Wednesday, and Wednesday night will turn out dry and cool.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Some models are hinting at the possibility of a coastal low
forming off of Cape Hatteras late Wednesday and into early
Thursday before shifting northward. Depending on the track and
intensity, expect increased cloud coverage and precipitation
chances the further south and east in our CWA you go. Impacts
look to be minimal in nature for this event with high pressure
exiting off the eastern seaboard. For now, will keep low end
PoPs for the period.
For Friday, southerly winds will bring a warming trend into the
weekend with only the usual summertime diurnal heating induced
thunderstorm chances. Otherwise, remaining mostly dry with some
scattered cloud coverage. Saturday, shortwave energy tied to an
upper level disturbance near the Great Lakes will pose the
threat for some showers and potential thunderstorms across the
area. GEFS showing the potential for around 1000 j/kg MUCAPE
with fairly weak bulk shear so for now severe potential looks to
be fairly low but non zero at this time. Timing with these
disturbances have been in disagreement with the ensembles so
will have to wait to see a more confident solution in timing and
potential intensity for these systems. For Sunday and the start
of the workweek, expect a slight cool down with increased
shower potential throughout the day with thunderstorms possible
in the afternoon.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Low celings have mostly cleared the terminals this morning. Any
residual low clouds are expected to clear within the next hour.
VFR conditions under a S/SW flow will ensue for the remainder of
the day into the afternoon hours.
Scattered thunderstorms are expected this afternoon and evening
as a cold front approaches from the west. Some storms may
produce damaging wind gusts and perhaps even large hail. The
best chance for a stronger storm will be late this afternoon and
evening (around 20z-02z).
Convection should wane overnight, but showers are expected
to continue throughout much of Tuesday. As a result,
restrictions are likely. An isolated t-storm cannot be ruled
out either, but the stronger storms should remain across our
south, mainly away from the terminals with the exception of CHO.
High pressure will bring VFR conditions Tuesday night through
Wednesday night.
VFR conditions expected most of the day on Thursday with isolated
instances of sub-VFR, mainly for the SE terminals with any passing
shower or storm that crosses the terminals. Friday, expect VFR
conditions with isolated sub-VFR with any afternoon
showers/thunderstorms.
&&
.MARINE...
A southerly flow is expected today and winds will increase some
as the gradient increases this afternoon. An SCA is in effect
for our extreme southern waters this morning, and for most of
the Bay and lower Tidal Potomac River this afternoon and
evening.
Scattered storms are expected late this afternoon and evening.
Some storms may produce gusty winds and hail.
A cold front will pass through late tonight into Tuesday.
Northwest winds behind the cold front may gust around SCA
criteria Tuesday into Tuesday night. High pressure will build
over the waters Wednesday and Wednesday night.
An isolated SMW possible for the water Thursday as a coastal low
pressure tracks further north near the bay. Otherwise, sub-SCA winds
expected outside of these isolated cells Thursday and Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ530>533-539>541.
Small Craft Advisory until midnight EDT tonight for ANZ534-537-
543.
&&
SYNOPSIS...BJL/MSS
NEAR TERM...BJL/MSS
SHORT TERM...BJL
LONG TERM...ADM
AVIATION...BJL/ADM/MSS
MARINE...BJL/ADMSpecial weather statement, Jun 21, 12:08 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
108 PM EDT Mon Jun 21 2021
ANZ530>534-536-537-539>543-DCZ001-MDZ001-003>006-008-011-013-014-
016>018-501>508-VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-
501>506-220000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Garrett-Washington-Frederick MD-
Carroll-Northern Baltimore-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Southeast Harford-Augusta-Rockingham-Shenandoah-Frederick VA-Page-
Warren-Clarke-Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-
Culpeper-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Mountain Lake Park, Oakland,
Grantsville, Hagerstown, Frederick, Ballenger Creek, Eldersburg,
Westminster, Reisterstown, Cockeysville, Elkton, Baltimore,
Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt,
Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate,
Severna Park, Arnold, Odenton, St. Charles, Waldorf,
Lexington Park, California, Chesapeake Beach, Huntingtown,
Dunkirk, North Beach, Lusby, Prince Frederick, Frostburg,
Cumberland, Germantown, Damascus, Bethesda, Rockville,
Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City,
Jarrettsville, Aberdeen, Staunton, Waynesboro, Stuarts Draft,
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market,
Winchester, Luray, Shenandoah, Stanley, Front Royal, Berryville,
Lovingston, Charlottesville, Stanardsville, Madison, Orange,
Gordonsville, Culpeper, Dale City, Manassas, Woodbridge,
Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville,
Chantilly, McLean, Franconia, Arlington, Alexandria,
Falls Church, Falmouth, Fredericksburg, Dahlgren, Warrenton,
Turnbull, Hightown, Monterey, Purcellville, Leesburg, Ashburn,
Sterling, Big Meadows, Wintergreen, Romney, Paw Paw, Martinsburg,
Charles Town, Shepherdstown, Moorefield, Bayard, Mount Storm,
Petersburg, Elk Garden, Antioch, Keyser, New Creek, Ridgeville,
Russelldale, Headsville, Fort Ashby, Riverton, Brandywine,
Franklin, Oak Flat, Ruddle, and Sugar Grove
108 PM EDT Mon Jun 21 2021
...SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING...
A line of strong to severe thunderstorms with damaging wind gusts
is expected to sweep east across our region this afternoon into
this evening.
The risk for severe thunderstorms increases from Marginal Risk
over central Virginia, to Slight Risk generally north of I-66 and
US-50, to Enhanced Risk along and near the Mason-Dixon Line.
Damaging wind gusts are the primary threat, although large hail
and an isolated tornado are also possible.
The initial line of storms should enter western Maryland and the
eastern panhandle of West Virginia between 1 and 4 PM. It is then
expected to move east across the Shenandoah Valley and west
central Maryland between 3 and 5 PM. The line should reach the
Baltimore and Washington metro areas and southern MD between 5
and 8 PM. All times are current best estimates, and people should
be ready to seek shelter when storms threaten or warnings are
issued.